South Dakota, 2019

Hail in South Dakota, August 16, 2019

August 16, 2019 · NWS FSD · 2 events in 2 counties and zones

A weak disturbance moving through during the overnight hours produced isolated elevated thunderstorms near the Missouri River. With limited instability and effective shear, the storms were fairly brief and updrafts limited to marginally severe hail production.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A weak disturbance moving through during the overnight hours produced isolated elevated thunderstorms near the Missouri River. With limited instability and effective shear, the storms were fairly brief and updrafts limited to marginally severe hail production.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 16, 5:43 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 16, 5:43 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
643 PM CDT Fri Aug 16 2019

.SHORT TERM...(This Evening through Saturday)
Issued at 344 PM CDT Fri Aug 16 2019

Rather tranquil weather will prevail through most of the first 24
hours of this forecast period. Any ongoing spotty showers/storms in
response to compact wave sliding through the southern portions of
the forecast area this afternoon expected to diminish early this
evening with loss of heating. A trailing wave moving through later
tonight into the early morning hours Saturday could also produce a
few sprinkles or elevated storms, mainly west of I-29 where return
southerly flow will bring some increase in moisture aloft. Severe
weather is not expected with any of this activity. Temperatures
tonight will again be on the comfortable side, especially with the
light winds in the ridge axis across the east, where readings in the
mid to upper 50s are expected around daybreak. Slightly warmer in
the west with the return flow and increased clouds/moisture, but
still in the lower 60s.

Southerly flow increases throughout the day, becoming a little gusty
across the west and north with speeds generally 15-25 mph. This will
draw higher dew points into the area, ahead of an approaching cool
front associated with the broad upper trough moving across the
northern Plains. This could bring the next round of storms to far
western areas by late afternoon. However, despite increased moisture
boosting instability to around 2000 J/kg by peak heating,
strength of capping inversion, and expected timing of the surface
boundary not reaching our western border until close to 18/00Z,
should limit any late afternoon activity to areas near/west of a
Huron-Lake Andes line.

.LONG TERM...(Saturday Night through Friday)
Issued at 344 PM CDT Fri Aug 16 2019

Saturday evening looks to be the most active period of the next
several days. Broad mid-upper trough and associated cool front will
be sweeping east across the region, moving into unstable air mass
with afternoon CAPE values around 2000 J/kg or higher. Shear ahead
of the boundary is on the weak side, but becomes enhanced along and
behind the boundary as mid level winds increase with the approaching
trough. With the degree of instability, early evening storms in our
west will be capable of large hail and isolated damaging wind. As
the system moves east into area of 1000+ J/kg DCAPE, could see
pockets of damaging wind as the line approaches the I-29 corridor
late evening, and continues on into southwest MN/northwest IA
through 06Z-08Z. Subtle low level jet/warm advection ahead of the
line could also produce scattered storms in northwest IA before the
main line approaches, but greater risk of severe appears to be with
the potential linear system tied to the front.

Latter half of the weekend into early next week will be quieter,
with exception of potential for elevated showers/storms Monday
night/Tuesday. Will see a brief cool-down Sunday, followed by a
couple of warmer days as a weak upper ridge expands eastward into
the Plains. Midweek temperatures will be dominated by cool easterly
flow around broad surface high over eastern Canada, with rainfall
chances more uncertain. High degree of variability among the models
as the weak upper ridge is broken down by various waves moving out
of the Rockies.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 642 PM CDT Fri Aug 16 2019

Convective through through the period is fairly minor. As a weak
wave moves through early evening, possible areas between KFSD/KHON
could see an isolated storm, but far below threshold of mention
in the TAF. Likely to see some flat cumulus development by early
afternoon, but coverage should remain few to scattered, even with
heights likely to start just below MVFR/VFR threshold before
mixing depth increases to lower end VFR heights. Small threat that
convection could begin to impact KHON area in last hour or so of
the TAF period, but for now have held off mention with best
chances beyond 00z Sun.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...Chapman
Hazardous weather outlook, Aug 16, 3:15 AM CST, 18 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
415 AM CDT Fri Aug 16 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-170915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
415 AM CDT Fri Aug 16 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

An isolated thunderstorm may be possible later this afternoon and
evening. At this time the risk for severe storms is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms are anticipated Saturday evening into
Saturday night as a front moves through the area. A few strong to
severe storms, with large hail and damaging winds, are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

The radar

The North Platte radar (KLNX), 167 km away, was scanning. The volume nearest the first event began at 03:15 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Gregory

When
August 16, 9:16 PM CST to 9:18 PM CST
Where
Gregory County, 3.45 mi S of Burke
Measured
0.88 in hail
Reported by
Public
Coordinates
43.130, -99.300

Hail, Brule

When
August 16, 10:52 PM CST to 10:54 PM CST
Where
Brule County, 0.5 mi W of Chamberlain
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.800, -99.340

Hail was from nickel to quarter size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851696, 851697.